A 72-year-old female with a history of hypertension, hyperlipidemia and type 2 diabetes presents to the emergency department for three days of intermittent palpitations and shortness of breath. She states that she has had trouble climbing the stairs in home. She denies any chest pain, syncope or near syncope, cough or other complaints. What's your diagnosis?
A 72-year-old female with a history of hypertension, hyperlipidemia and type 2 diabetes presents to the emergency department for three days of intermittent palpitations and shortness of breath. She states that she has had trouble climbing the stairs in home. She denies any chest pain, syncope or near syncope, cough or other complaints.
Exam: Vital signs are normal except for a pulse of 50. Exam is otherwise normal. Specifically, her lungs are clear and there are no heart murmurs or signs of peripheral edema.
Initial differential diagnosis:
EKG read (see image on the right):
Do you agree with the read?
NEXT PAGE: Answer
The computer read is incorrect. “This is second-degree degree atrioventricular block (AV block). Since every other beat is dropped you cannot tell if it is type one or two. Because you can’t tell you should assume type two, which is the more serious type of second-degree block,” according to Dr. Stephen W. Smith (of Dr. Smith’s ECG Blog) who analyzed the EKG.
Second degree heart block is characterized by P waves which occasionally have no corresponding QRS complex. This is called a non-conducted P wave. The P-P interval should be constant. In Mobitz type 1 second degree block the PR interval lengthens with each subsequent beat until the non-conducted P wave and then the PR interval resets and the process starts over. In Mobitz type 2 there is no PR lengthening prior to a dropped beat. Symptoms of heart block may include any or all of the following: generalized weakness, dyspnea, near syncope or syncope. Signs may include bradycardia, hypotension and/or evidence of heart failure with peripheral edema and/or pulmonary congestion or edema.
Many cases of heart block are due to medication toxicity such as beta blockers and these may resolve by with-holding the medication. Often no other treatment is needed. Cases caused by degeneration of the conducting system are typically not reversible and require placement of a permanent pacemaker. Unstable patients can be treated with atropine, dopamine or temporary transcutaneous pacing. Severe beta blocker toxicity may respond to high doses of glucagon. For more information see the sample page below.
It is important to realize that Mobitz type 2 heart block is much more likely to have a non-reversible or dangerous cause and is more likely to progress to third degree heart block than is Mobitz type 1. In cases of second-degree heart block where every other QRS is dropped, it is usually not possible to tell if you are dealing with type 1 or type 2 and in such cases it is safest to assume that it is a type 2.
The patient was admitted, developed a third-degree heart block and had an AV pacer placed
The computer often gets the atrial rhythm wrong.
About the Author
Dr. Pregerson is chief editor of http://EMresource.org, an emergency medicine website that includes a free EM ultrasound library, EM cases of the month, EM pocket references and more.
Peer Review: Dr. Stephen W. Smith of Dr. Smith’s ECG Blog.